Hail, Dallam
- When
- May 23, 9:55 PM CST
- Where
- Dallam County, 2.76 mi S of Ware
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.140, -102.700
A combination of a surface boundary (dryline) and an upper level disturbance created thunderstorms in the northeastern New Mexico and far northwest combined Oklahoma and Texas Panhandles on the night of the 23rd. Instability was sufficient to support some small hail andd one 3/4 hail reported was recieved in Dallam County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A combination of a surface boundary (dryline) and an upper level disturbance created thunderstorms in the northeastern New Mexico and far northwest combined Oklahoma and Texas Panhandles on the night of the 23rd. Instability was sufficient to support some small hail andd one 3/4 hail reported was recieved in Dallam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 5:35 PM CST, 4 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 635 PM CDT Sun May 23 2021 .AVIATION...00Z TAFs... Two concerns ahead in the aviation forecast. Primary concern in the short term is the potential for thunderstorms across the western Panhandles, with concern primarily focused on DHT. Latest radar data suggests ongoing thunderstorms should slide just west of DHT, so have only carried a VCTS mention at this terminal for the next few hours. Quite a bit of uncertainty, but the lackluster thunderstorm development so far suggests GUY and AMA will remain unaffected. Concerns then shift to a recurrence of stratus. While there is some uncertainty as to the exact category, at least fuel alternate MVFR ceilings seem a very good bet, particularly at AMA. Given the low ceilings last night and the similar regime tonight, have leaned toward the pessimistic side of statistical guidance, and introduced IFR to AMA with this issuance. Ceilings should improve after sunrise Monday. Ferguson && .PREV DISCUSSION... /Issued 153 PM CDT Sun May 23 2021/ SHORT TERM...Today through Tomorrow Night... Current mesoanalysis satellite data continue to show sct to bkn cloud coverage across the western and central Panhandles with more ovc skies in the eastern Panhandles. As the lowest water vapor satellite scans continue to show some drier air trying to move in from the southwest, the western and central Panhandles are slowly eroding their cloud coverage. Further to the west in New Mexico, mostly clear skies are around a eastward moving dryline now located in-between Clines Corners and Tucumcari. If we continue to mix in some dry air aloft and clear out the low level clouds, this should further mix the dryline east. Having the dryline close to the TX/NM border will increase our thunderstorm chances as we go forward into the late afternoon and evening hours. Just upstream of the dryline is a well pronounced H500 perturbation in the mean cyclonic flow around the upper low now centered over southwest Idaho. These two aforementioned features should give enough support for thunderstorm development. Right at the surface under southeasterly flow, upper 50s to mid 60s Td values continue to stream into the Panhandles giving us ample surface based moisture. However, until we have the dryline and upper level features closer to the Panhandles later this afternoon, the current cap in place may keep thunderstorm activity limited through early afternoon hours. Latest hi-res data along with incoming 23/12Z model and numerical data continue to analyze clearing skies, especially for the western Panhandles just ahead of approaching dryline. Latest RAP/CAM/global data has effective wind shear averaging around 25-40 kts at and just past 00Z with MLCAPE averaging 1000-2000 J/kg, storm mode along dryline should be more transient supercells as they move E/NE into the western Panhandles with mid level lapse rates around 7-7.5 deg C/km. Very notable theta-e advection from H850-700 due north out ahead of the dryline should advect unstable airmass. Co-located with LCL heights at 750m or lower, in particular for the northwestern Panhandles will set up an environment for all hazards severe weather potential for large hail, damaging wind gusts, and even tornadoes cannot be ruled out. Although storm motion should be around 30-35 mph to the east and northeast, any training storms in this well moist low level environment can also pose a small chance for localized flooding, especially if storms train or have slower forward momentum than model data depict. Once storms develop and move east past the central Panhandles, as we lose daytime heating, storms will become more linear, transitioning into a wind threat before dissipating. But something to note as well would be the chances that thunderstorms may not develop if clouds hang on across the Panhandles and the cap remains in place, which to a certain extent did happen yesterday. But will continue to monitor closely. Latest cross section analysis indicate a continued unstable environment above the developing cap later tonight. Storms further south along the dryline that move northeast overnight may continue to have a large hail threat affecting the southern TX Panhandle with an additional round of storms through about 03-05Z Monday before dissipating. H850-700 jet also favors upscale growth at this times as peak scalar values increase during the overnight. If severe, large hail will be the main threat with these elevated storms. Going into the day on Monday, after starting with drizzle and low clouds past sunrise, thunderstorm chances increase once again during the afternoon and evening hours. As the main H500 low pressure system moves slowly to the east-northeast, the main surface dryline and associated H500 perturbations will also shift further east. The surface dryline by tomorrow afternoon should be in the vicinity of the far western Panhandles. This will put most of the Panhandles in a favored regime for large scale ascent and thunderstorm development. Damaging wind gusts and large hail will be the main threat, but also cannot rule out a tornado or two. Temperatures throughout the short term forecast period will be near normal. Meccariello LONG TERM...Tuesday through Sunday Persistent upper low begins to move northeastward by Tuesday and Wednesday, allowing for slightly warmer temperatures for the middle of the week. The next short wave trough then starts to settle into the northern plains, allowing for our area to be in southwesterly flow aloft and general large scale ascent. Lingering moisture from the Gulf of Mexico will be enhanced by a subtropical jet from the eastern Pacific, giving way to at least isolated showers or thunderstorms nearly each afternoon/evening through the week. While isolated to slight chance of thunderstorms will be in the forecast, odds are that any one area will remain rain/thunderstorm free through the mid-late week period. However, late May is well known for thunderstorm development, so any outdoor events/plans should have a secondary plan in place. Temperatures during the extended periods look to warm nicely into the upper 80s (if not 90) by Tuesday and Wednesday, before cooling down just a bit by Friday and Saturday. Temperatures will still be in the 80s behind the next cold front, just in the lower 80s instead of the upper 80s. Fox && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/98
Hazardous Weather Outlook National Weather Service Amarillo TX 842 PM CDT Sun May 23 2021 OKZ001>003-TXZ001>020-317-241345- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 842 PM CDT Sun May 23 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered thunderstorms are expected mainly across the central and western portions of the Panhandles this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible each afternoon and evening over at least a portion of the area most days. The best chance for storms appears like it will be on Monday and again toward the end of the week with more isolated activity during the mid-week timeframe. Some of these thunderstorms could become severe with large hail and damaging winds possible. Locally heavy rainfall can also be expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation in not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 532 PM CDT Sun May 23 2021 OKZ001-TXZ001-006-011-232315- Cimarron OK-Hartley TX-Dallam TX-Oldham TX- 532 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON... NORTHWESTERN OLDHAM...DALLAM AND HARTLEY COUNTIES UNTIL 615 PM CDT... At 531 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Ware to 13 miles south of Nara Visa. Movement was northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Hartley, Texline, Channing, Ware and Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3650 10304 3653 10229 3559 10228 3524 10304 TIME...MOT...LOC 2231Z 196DEG 34KT 3626 10278 3541 10304 Bieda
Special Weather Statement National Weather Service Amarillo TX 652 PM CDT Sun May 23 2021 TXZ001-006-240030- Hartley TX-Dallam TX- 652 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 730 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Dalhart, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3585 10265 3587 10299 3621 10291 3611 10243 TIME...MOT...LOC 2352Z 204DEG 14KT 3596 10272 Bieda
Special Weather Statement
National Weather Service Amarillo TX
731 PM CDT Sun May 23 2021
TXZ001-240100-
Dallam TX-
731 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAM COUNTY UNTIL
800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ware, or 9 miles northwest of Dalhart, moving
north at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3634 10275 3626 10243 3605 10256 3605 10273
3607 10280
TIME...MOT...LOC 0031Z 197DEG 11KT 3612 10267
BiedaSpecial Weather Statement National Weather Service Amarillo TX 830 PM CDT Sun May 23 2021 TXZ001-006-240200- Hartley TX-Dallam TX- 830 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 900 PM CDT... At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Amistad, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Dallam and northwestern Hartley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3610 10304 3605 10268 3579 10298 3582 10304 TIME...MOT...LOC 0130Z 210DEG 28KT 3592 10304 Bieda
Special Weather Statement
National Weather Service Amarillo TX
901 PM CDT Sun May 23 2021
TXZ001-240245-
Dallam TX-
901 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 945
PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 16 miles northwest of Dalhart, moving northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10268 3650 10265 3632 10233 3606 10274
3618 10291
TIME...MOT...LOC 0201Z 219DEG 32KT 3618 10277
BiedaSpecial Weather Statement National Weather Service Amarillo TX 908 PM CDT Sun May 23 2021 TXZ001-006-240300- Hartley TX-Dallam TX- 908 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 1000 PM CDT... At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near Amistad, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Dallam and northwestern Hartley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3620 10304 3607 10273 3576 10304 TIME...MOT...LOC 0207Z 207DEG 23KT 3592 10309 Bieda
The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953603.